Thunderstorm Wind, Valley
- When
- July 18, 9:00 PM MST
- Where
- Valley County, 4 mi W of Glasgow
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 48.200, -106.717
Strong winds tipped over some farm machinery.
Atmospheric conditions favored the development of strong winds from severe thunderstorm downdrafts and outflows.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Atmospheric conditions favored the development of strong winds from severe thunderstorm downdrafts and outflows.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 18, 8:03 PM MST, 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 903 PM MDT MON JUL 18 2011 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY... UPDATE...THUNDERSTORMS FORMED EARLIER IN THE EVENING IN FERGUS COUNTY IN WEAK SHORTWAVE MOVING THROUGH THE AREA INTERACTED WITH THE MOUNTAINS ON SW FLOW ALOFT. THE STORMS ARE CURRENTLY IN SOUTHERN PHILLIPS COUNTY. THE STORMS SHOULD DISSIPATE OVER VALLEY COUNTY AS IT ENCOUNTERS MID LEVEL CAP AND LOSS OF DAYTIME HEATING. UPDATED FORECAST EARLIER FOR ISOLATED EVENING THUNDERSTORMS THERE. MUGGY DEWPOINTS BETWEEN 70 AND 75 IN THE EAST WILL MAKE FOR A VERY WARM NIGHT THERE. WILL RAISE TEMPERATURES THERE A FEW DEGREES OVERNIGHT. LOWS BETWEEN 65 AND 70 IN THE WEST LOOK REASONABLE WHERE DEW POINTS ARE LOWER. FORRESTER PREVIOUS SHORT TERM... UPPER RIDGE IN CONTROL OF THE AREA WEATHER TODAY AND TUESDAY BUT A PACIFIC TROUGH WILL PUSH EAST AND BRING A COOLER AND DRIER AIRMASS IN FOR WEDNESDAY. CURRENT WATER VAPOR SHOWING A DISTINCT MOISTURE PLUME FROM MEXICO TO EASTERN MONTANA. A WEAK DISTURBANCE IS BEGINNING TO MOVE NORTH INTO AZ/NM TOO. PWATERS OVER AN INCH IN THE AREA THIS MORNING WHICH IS CLOSE TO 99TH PERCENTILE (WELL ABOVE NORMAL). MODELS ARE SHOWING IT TO DRY OUT BY TONIGHT TO LESS THAN AN INCH...BUT UPSTREAM 12Z SOUNDINGS SHOWING PWATERS AT LEAST .9 OF AN INCH. THEREFORE AM WONDERING IF MODELS ARE TOO DRY. ANOTHER HOT DAY IS IN STORE FOR THE AREA TUESDAY WITH TEMPS (AND HEAT INDEXES TOO) PUSHING 100 IN THE EAST. THEREFORE GOING HEAT ADVISORY LOOKS GOOD. COLD FRONT THEN PUSHES INTO CENT MONTANA TUESDAY NIGHT. WINDS ESPECIALLY AT 850 MB INCREASE RAPIDLY HERE AND COULD CREATE WINDY CONDITIONS IN THE WAKE OF THE FRONT ESPECIALLY IN THE SW ZONES. THEREFORE INCREASED THEM BUT NOT TO WHAT THE ADJMET AND ADJMAV WERE SHOWING (35 TO 50 KTS!). WINDS SETTLE DOWN A BIT WEDNESDAY MORNING THEN INCREASE A BIT WITH MIXING DURING THE AFTERNOON. TEMPS WEDNESDAY WILL BE ABOUT 15 DEGREES COOLER THAN TUESDAY/S. JAMBA .LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY... THE MAIN AFFECT OF THE UPPER TROUGH MOVING OVER WESTERN CANADA WILL BE TO SEND THE UPPER RIDGE EAST AND COOL TEMPERATURES BACK DOWN CLOSER TO NORMAL. THURSDAY NIGHT INTO FRIDAY AN EMBEDDED SHORTWAVE SENDS ANOTHER COLD FRONT ACROSS NORTHEAST MONTANA WHICH SHOULD BE ABLE TO INITIATE A FEW STORMS...ALTHOUGH NOT MUCH MOISTURE IS AVAILABLE. THE BEST CHANCE FOR THUNDERSTORMS AND RAIN SHOWERS WILL BE TO THE NORTH. SATURDAY FLOW ALOFT ONCE AGAIN BECOMES MORE ZONAL AFTER THE SHORTWAVE PASSES TO THE EAST...WHICH SHOULD BRING IN THE COOLEST...SLIGHTLY BELOW NORMAL...TEMPERATURES OF THE PERIOD. SUNDAY THE EC AMPLIFIES THE RIDGE BUT THE GFS MAINTAINS THE ZONAL FLOW ALOFT. THEREFORE THE GFS KEEPS THIS COOLER TREND WHILE THE EC WARMS US UP. THE GEM AND DGEX BOTH SIDE WITH THE EC. THE HPC EXTENDED DISCUSSION FOR DAYS 6 AND 7 INDICATED A BLEND OF 2 TO 1 EC OVER GFS. SO WITH THIS RIDGING THERE IS A POTENTIAL FOR TEMPERATURES TO INCREASE AGAIN FOR SUNDAY AND MONDAY HIGHER THAN MEX GUIDANCE. DUE TO THE UNCERTAINTY CHOSE TO MAKE MINIMAL CHANGES TO GIVE THE NIGHT SHIFT A CHANCE TO LOOK AT ENSEMBLE GUIDANCE. SCT PREVIOUS DISCUSSION... UPPER TROF RETURNS TO DOMINANCE OVER THE WEST COAST/NORTHERN ROCKIES FOR MUCH OF THE EXTENDED PERIOD. THIS WILL BRING TEMPERATURES BACK DOWN CLOSER TO NORMAL. WEAK SHORTWAVES MOVING THROUGH THE FLOW WILL ALSO BRING POSSIBILITIES FOR THUNDERSTORMS. MODEL EXHIBITING MUCH BETTER AGREEMENT WITH PATTERN FOR EARLY NEXT WEEK. ALL AGREE ON REBUILDING THE RIDGE INTO THE NORTHERN ROCKIES AS THE SOUTHERN STATES UPPER HIGH SLIDES WESTWARD...WITH TROF DIGGING OVER THE NORTHEAST STATES. WARMING AND CHANCES OF THUNDERSTORMS WILL DEPEND OF THE POSITION OF THE RIDGE AXIS... IN WHICH THE ECMWF IS FARTHER EAST THAN THE GFS. FOR NOW WILL SIDE WITH THE COOLER/DRIER GFS FOR THE END OF THE FORECAST PERIOD. EBERT && .AVIATION... VFR IN SOUTHWESTERLY FLOW ALOFT ACROSS NORTHEAST MONTANA. WEAK DISTURBANCES IN THE FLOW COULD INITIATE ISOLATED THUNDERSTORMS THIS EVENING... MAINLY AT THE KSDY AND KGDV TERMINALS. WITH HIGH PRESSURE TO THE EAST WINDS WILL BE SOUTHEASTERLY AROUND 10 TO 15 KNOTS. A LEE SURFACE TROUGH SHIFTING EAST TUESDAY WILL CAUSE WIND TO BECOME WESTERLY TO NORTHWESTERLY. SCT && .GLASGOW WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 8 PM MDT TUESDAY FOR CENTRAL AND SOUTHERN VALLEY...SHERIDAN...WESTERN ROOSEVELT...MCCONE...RICHLAND... DAWSON...PRAIRIE...WIBAUX...EASTERN ROOSEVELT. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 949 AM MDT MON JUL 18 2011 MTZ016>027-059>062-191200- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 949 AM MDT MON JUL 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT FOR A MAJORITY OF THE AREA THROUGH TUESDAY. HOT AND MUGGY CONDITIONS ARE EXPECTED THROUGH AT LEAST TUESDAY AS HIGH PRESSURE ALOFT DOMINATES THE WEATHER ACROSS NORTHEAST MONTANA. BE SURE TO DRINK PLENTY OF WATER... AND DO WHAT YOU CAN TO STAY OUT OF THE HEAT. THESE STRESSFUL CONDITIONS CAN ALSO CAUSE HEALTH ISSUES FOR SUSCEPTIBLE GROUPS SUCH AS THE ELDERLY. THEREFORE... IT MAY BE A GOOD IDEA TO CHECK ON ELDERLY NEIGHBORS AND RELATIVES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A HEAT ADVISORY IS IN EFFECT FOR A MAJORITY OF THE AREA TUESDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
843 PM MDT MON JUL 18 2011
MTZ016-017-190345-
PHILLIPS-VALLEY-
843 PM MDT MON JUL 18 2011
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN VALLEY COUNTY IN NORTHEAST MONTANA...
SOUTHEASTERN PHILLIPS COUNTY IN NORTHEAST MONTANA...
UNTIL 945 PM MDT.
AT 838 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF FOURCHETTE...MOVING
NORTHEAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN THE ADVISORY INCLUDE...
SUN PRAIRIE...
CONTENT...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4789 10792 4816 10774 4834 10719 4767 10709
4766 10725 4768 10729 4769 10741 4763 10744
4762 10750 4765 10759 4763 10762 4765 10765
4763 10765 4763 10769 4760 10771 4758 10793
TIME...MOT...LOC 0243Z 240DEG 20KT 4780 10777
GAH
WEATHER.GOV/GLASGOWSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
940 PM MDT MON JUL 18 2011
MTZ017-190445-
VALLEY-
940 PM MDT MON JUL 18 2011
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL VALLEY COUNTY IN NORTHEAST MONTANA...
UNTIL 1045 PM MDT.
AT 936 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 23 MILES SOUTHWEST OF TAMPICO...MOVING EAST AT 40
MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN THE ADVISORY INCLUDE...
GLASGOW...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4842 10655 4806 10632 4805 10634 4805 10636
4806 10637 4806 10640 4803 10643 4801 10643
4794 10718 4811 10728
TIME...MOT...LOC 0340Z 248DEG 33KT 4806 10709
GFF
WEATHER.GOV/GLASGOWThe Glasgow radar (KGGW), 7 km away, was scanning. The volume nearest the first event began at 03:58 UTC.
3 thunderstorm wind. Local standard time, as filed.
Strong winds tipped over some farm machinery.
Strong winds downed trees and powerlines and ripped the roof off a lean-to shed.
Strong winds ripped off a 50-foot length of roof from an open-front shed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338316, 338319, 338321.